Pennsylvania, 2024Strong Wind in Pennsylvania, March 23, 2024
March 23, 2024 · NWS CTP · 1 event in 1 county or zone
Northwesterly winds behind a deepening low pressure system off the East Coast occasionally gusted to 35-45 mph across central and eastern Pennsylvania. There was one report of trees on wires in southern Clinton County as a result of the winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwesterly winds behind a deepening low pressure system off the East Coast occasionally gusted to 35-45 mph across central and eastern Pennsylvania. There was one report of trees on wires in southern Clinton County as a result of the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 23, 6:43 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 23, 6:43 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
743 PM EDT Sat Mar 23 2024
.SYNOPSIS...
Breezy and colder conditions into tonight will precede a chilly
but nice end to the weekend. Dry and seasonable weather is
forecast to start the last week of March with rain likely
Tuesday into Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Clearing across NW PA slightly sooner than expected increasing
confidence in wind chills dipping into the +0-10F range across
the northern mountains overnight tonight. These changes have
been reflected in the newest forecast package with a little less
confidence on continued clearing further to the east. Some
mixing of the upper-lvl jet has allowed for some wind gusts to
reach near-advisory criteria and expect winds to continue for
the through 11PM across our eastern zones before a slight
decrease overnight into Sunday morning.
Prev...
Chilly evening with northerly winds picking up across
the area. A tightening pressure gradient and increasing
northerly 850mb wind max 40-50kt on the backside of coastal low
will make for a brisk to blustery period into tonight. Forecast
max wind gusts continue to probe the top end of the sub advisory
range peaking around 45 mph over the higher terrain in east
central PA. Lows in the upper teens-20s with min wind chills
dropping to around +10F in the north central mtns. Brr.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday will be on the chilly side with the north wind gradually
fading through the day. High pressure will provide a decent
amount of sunshine and a dry end to the weekend. MaxTs in the
35-50F range are 5-10 degrees below late March averages.
High pressure ridge gets squeezed down the Appalachians early
next week between two areas of low pressure in the Upper Midwest
and off the East Coast. This will translate into dry and
seasonably milder weather Monday.
We have continued to undercut NBM dewpoints Sunday afternoon
given favorable sounding profiles, bringing MinRHs Sunday
afternoon into the 20-30% range across the Appalachians.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Medium range guidance indicates a weakening cold front is likely
to push through the region Wednesday. The parent shortwave and
best large scale forcing is progged to pass well north of PA, so
any rain showers accompanying the front should be light.
A moist easterly flow preceding the cold/occluded front could
potentially result in a low clouds and a bit of drizzle as early
as Tue PM.
There remains some model spread/forecast uncertainty late next
week regarding how far the weakening front gets. Both the EPS
and GEFS indicate a developing surface low on the front will
track well east of PA late next week, keeping our region dry.
However, a few members track this feature much closer to the
coast, resulting in a significant rainfall for the area.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Breezy and dry weather is expected this evening, as low pressure
lifts away from the area. The strongest winds this evening will
be over the eastern part of the state. Bufkit soundings indicate
frequent gusts to near 35kts are likely at KMDT/KLNS. Expect
diminishing winds late tonight, as high pressure noses into the
region from the Great Lakes.
MVFR cigs are noted across much of central PA at 21Z. However,
the northwest flow will push drier air into the state this
evening, resulting in breaking clouds in most places. An
upsloping flow over the Alleghenies could potentially result in
tempo MVFR cigs at KBFD/KJST this evening (30pct). Elsewhere,
there is a high confidence in VFR conditions by 23Z.
High pressure passing north of the state will provide all of Central
PA with VFR conditions and light winds on Sunday.
Outlook...
Mon...No sig wx expected.
Tue...Low cigs possible Central Mtns, mainly evening.
Wed...Rain/low cigs likely, esp Central Mtns.
Thu...Slight chance of rain/low cigs Southeast PA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/NPB
SHORT TERM...Steinbugl/NPB
LONG TERM...Fitzgerald/Bowen
AVIATION...Fitzgerald
Hazardous weather outlook, Mar 23, 12:47 PM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
147 PM EDT Sat Mar 23 2024
PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-241800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Cumberland-Adams-
147 PM EDT Sat Mar 23 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ037-041-042-046-049>053-057>059-065-066-241800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
147 PM EDT Sat Mar 23 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Wind gusts up to 45 mph this evening into early tonight will blow
around unsecured objects and could result in difficult driving for
high profile vehicles.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Local storm report, Mar 23, 3:54 PM EST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
454 PM EDT Sat Mar 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Rain New Salem 39.90N 76.79W
03/23/2024 M1.35 inch York PA Trained Spotter
1 mile south of New Salem.
&&
dmStrong Wind, Southern Clinton
- When
- March 23, 9:13 PM EST to 11:25 PM EST
- Where
- Southern Clinton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
A wind gust estimated near 45 mph knocked down trees onto wires onto Route 477 in Greene Township, Clinton County between West Winter Road and Turkey Hollow Road, closing the road in both directions for more than two hours.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, March 23, 2024$40,000 · 51 kt wind · 1 event
- Winter Storm and Winter Weather in South Dakota, March 23 to 25, 202421 events
- Winter Storm in Maine, March 23, 202418 events
- Winter Storm and Winter Weather in Vermont, March 23, 202417 events
- Winter Weather in Colorado, March 23 to 25, 202415 events
- Heavy Snow and Winter Weather in Maine, March 23 to 24, 202413 events
- Winter Storm in New Hampshire, March 23, 202412 events
- Winter Storm and Winter Weather in Colorado, March 23 to 25, 202410 events
- Winter Storm and Winter Weather in New York, March 23, 20249 events
- Heavy Snow and High Wind in California, March 23 to 24, 202463 kt wind · 8 events
- Winter Storm and Winter Weather in Wisconsin, March 23 to 25, 20247 events
- Heavy Snow in Montana, March 23 to 24, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158358.